Wyoming, 2025High Wind in Wyoming, March 21, 2025
March 21, 2025 · NWS CYS · 1 event in 1 county or zone
A few brief strong wind gusts were observed west of Cheyenne along Interstate 80 during the morning and early afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few brief strong wind gusts were observed west of Cheyenne along Interstate 80 during the morning and early afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 21, 1:50 PM MST, 1 hour 33 minutes earlier. Its key messages:
- Marginally high winds are expected for the wind prone areas of southeast Wyoming through this evening.
- A more widespread strong wind event will impact much of southeast Wyoming on Saturday.
- Cool end to the weekend before a steady warming trend returns for the work week. Spring-like temperatures expected throughout the week.
Area forecast discussion, Mar 21, 1:50 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
250 PM MDT Fri Mar 21 2025
.KEY MESSAGES...
- Marginally high winds are expected for the wind prone areas of
southeast Wyoming through this evening.
- A more widespread strong wind event will impact much of
southeast Wyoming on Saturday.
- Cool end to the weekend before a steady warming trend returns
for the work week. Spring-like temperatures expected
throughout the week.
&&
.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 222 PM MDT Fri Mar 21 2025
Winds have remained notably marginal this afternoon with
locations such as Bordeaux struggling to quite reach our
expected gusts and most locations just shy of the 58 mph
threshold needed for high winds. Still, at least a few locations
in the warnings have reached 58-60 mph, and will allow the
warning to linger into the evening. Into tomorrow as the 700-mb
jet overspreads much more of the region and favorable descent is
signaled with strong downward omega values noted, it appears all
but certain we should get a more widespread and much stronger
high wind event. Because of this, have upgraded the existing
Watches into Warnings, with the exception of the Laramie Valley,
eastern Laramie County, and Goshen County. Alongside this, have
issued Watches for Banner and Scotts Bluff Counties as some of
the guidance is bringing in a brief afternoon and early evening
push into the Nebraska Panhandle for some stronger gusts. And
finally on the note of the Nebraska Panhandle, many locations
come near critical fire weather criteria in this region, but as
of this writing still cannot justify a Watch or Warning. If RH
values do reach the threshold needed of 15% or lower, expecting
this will not last for a full 3 hours needed for a Red Flag
Warning, despite the much more favorable fire weather
environments to our east and south.
Moving into our western mountain zones, QPF amounts saw a
noteworthy bump from latest guidance. And with how the Sierra-
Madre Range likes to over perform in these southwesterly flow
scenarios, decided out of an abundance of caution to upgrade
this zone to a Winter Storm Warning for snowfall amounts of 7-14
inches. This alongside the very strong winds will produce
periods of very low to near-zero visibilities in the higher
elevations. This system may also be able to produce some light
snowfall in the lower elevations including Arlington and Elk
Mountain, but with road and ground temperatures expected to
start this event on the warmer side and then cool alongside the
limited QPF outside of the orographic enhancement in the
mountains, at this time can't see the validation for an
advisory. That being said, any quick snow-showers alongside
gusty winds will once again bring problematic conditions for
travel, so caution is advised across this region. The front and
trough associated with this system should quickly press through
the region, and by the end of Saturday into Sunday look for a
chilly end to the weekend with the coolest temperatures expected
prior to a warming trend into the long term.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 222 PM MDT Fri Mar 21 2025
Monday morning, the upper-level ridge axis will
still be just off the west coast, with northerly flow aloft for the
CWA. Throughout the day, this ridge will lift slightly northerly and
propagate easterly with the axis over eastern California by Tuesday
morning. This begins a long stretch of a stout ridge over the
western CONUS, with the axis not approaching the region until mid-
to late-week. Expect temperatures throughout the week to remain in
the 60s and 70s area-wide, with Thursday likely being the warmest
day with temperatures approaching 80F in the Panhandle. Surface
pressure gradients will also increase on Monday in response to a
passing disturbance to the northeast of the CWA. A 700mb jet
develops with speeds of 50 to 60 knots across Southeast Wyoming and
the Nebraska panhandle. In house random forest guidance is fairly
excited about this event, pegging Arlington and Bordeaux with 80%
and 60% probability, respectively, for high winds at these zones.
High winds do look to spread eastward into adjacent zones and
possibly into the Panhandle, so additional high wind headlines may
be needed for Monday. The winds look to be fairly calm by Wyoming
standards after the wind event on Monday. Late this week, long range
model agreement begins to decrease as the next system is progged to
approach the region, ending the warm and dry spell. The ECMWF
suggesting an upper-level trough digging towards the region Thursday
into Friday, while the GFS suggests the ridge flattens back into
more zonal flow. These differences lead to a large spread in high
temperatures for Saturday, due to the lack of a system in the GFS
and a fairly strong low in the ECMWF. Models should begin to come
into better agreement as this system approaches.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1124 AM MDT Fri Mar 21 2025
Mid-level to high clouds are pushing into Southeast Wyoming.
Ceilings are expected to remain between 4,000 to 6,000ft at the
lowest. Winds are expected to remain gusty through this evening
and die off shortly after sunset. Around 06z winds look to go
variable for our Nebraska terminals and KCYS. Westerly winds are
expected to continue tomorrow morning after 12z for most areas.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Saturday afternoon through Saturday
evening for WYZ119.
High Wind Warning from 6 AM to 6 PM MDT Saturday for WYZ101.
High Wind Warning from 6 AM to 9 PM MDT Saturday for
WYZ104>107-109.
High Wind Warning until 7 PM MDT this evening for WYZ106-110-
116.
High Wind Warning from noon to 9 PM MDT Saturday for WYZ108-
118.
High Wind Warning from 3 AM to 9 PM MDT Saturday for WYZ110.
Winter Storm Warning from midnight tonight to midnight MDT
Saturday night for WYZ112.
Winter Weather Advisory from midnight tonight to midnight MDT
Saturday night for WYZ114.
High Wind Watch from Saturday morning through Saturday evening
for WYZ115.
High Wind Warning from 9 AM Saturday to midnight MDT Saturday
night for WYZ116-117.
NE...High Wind Watch from Saturday afternoon through Saturday
evening for NEZ019-020.
&&
SHORT TERM...CG
LONG TERM...MM
AVIATION...MMHazardous weather outlook, Mar 21, 1:50 PM MST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
250 PM MDT Fri Mar 21 2025
NEZ002-003-019>021-054-055-095-096-WYZ101>119-222100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
250 PM MDT Fri Mar 21 2025
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
- Marginally high winds are expected for the wind prone areas of
southeast Wyoming through this evening.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
- A more widespread strong wind event will impact much of
southeast Wyoming on Saturday.
- Cool end to the weekend before a steady warming trend returns
for the work week. Spring-like temperatures expected
throughout the week.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, Mar 21, 9:52 AM MST, 5 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1052 AM MDT Fri Mar 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 AM Non-Tstm Wnd Gst 2 WNW Buford 41.12N 105.34W
03/21/2025 M60 MPH Albany WY Mesonet
Mesonet station UR535 Sherws.
&&High Wind, South Laramie Range
- When
- March 21, 3:23 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Sherws Union Pacific Railroad site reported a peak gust of 59 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Lake Michigan, March 21, 20251 death · 1 injured · 1 event
- High Wind and Winter Weather in Idaho, March 21 to 23, 2025$302,000 · 53 kt wind · 4 events
- Damaging Winds in Illinois, March 21, 202556 kt wind · 4 events
- Winter Weather in Colorado, March 21 to 23, 20253 events
- Damaging Winds in Illinois, March 21, 202552 kt wind · 2 events
- High Wind in Montana, March 21, 202555 kt wind · 1 event
- Heavy Snow in Montana, March 21 to 22, 20251 event
- Damaging Wind in Missouri, March 21, 202550 kt wind · 1 event
- Heavy Snow in Idaho, March 21 to 22, 20251 event
- Winter Storm in Wyoming, March 21 to 22, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241797.